Alert archive / Massachusetts / High Wind Watches in 2022
High Wind Watch 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Apr 17, 2022, 3:25 PM EDT for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Apr 19, 2022, 1:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 17, 2022, 3:25 PM EDT (19:25 UTC)
- In effect from
- Apr 19, 2022, 1:00 AM EDT
- Expired
- Apr 18, 2022, 3:26 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS71 KBOX 171925 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 325 PM EDT Sun Apr 17 2022 MAZ022>024-180830- /O.NEW.KBOX.HW.A.0004.220419T0500Z-220419T1400Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 325 PM EDT Sun Apr 17 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will be occur between 2 and 8 am. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
247 WWUS71 KBOX 180726 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 326 AM EDT Mon Apr 18 2022 MAZ022>024-182030- /O.UPG.KBOX.HW.A.0004.220419T0500Z-220419T1400Z/ /O.NEW.KBOX.HW.W.0004.220419T0500Z-220419T1400Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 326 AM EDT Mon Apr 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Southeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MAZ007-015-016-018>021-RIZ005>008-182030- /O.NEW.KBOX.WI.Y.0010.220419T0500Z-220419T1400Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Bristol RI-Washington RI-Newport RI- Block Island RI- Including the cities of Gloucester, Boston, Quincy, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Bristol, Narragansett, Westerly, Newport, and New Shoreham 326 AM EDT Mon Apr 18 2022 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of eastern, northeastern and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Apr 17, 1:44 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 17, 1:44 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
144 PM EDT Sun Apr 17 2022
.SYNOPSIS...
A blustery and cooler day is in store today with scattered
showers, some of which may contain graupel or small hail.
Tonight will be quite chilly as winds ease. Dry and seasonable
conditions Monday. A coastal storm will bring widespread rain
Monday night into Tuesday morning with accumulating wet snow
likely across parts of the interior high terrain of
Massachusetts, especially the Berkshires. Mainly dry and
seasonable conditions follow for the middle and end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM update...
Robust mid level shortwave across eastern Lake Ontario will be
moving across New Eng this afternoon. 500 mb temps are near -36C
over Lake Ontario and while the core of the coldest air aloft
will pass to the north, 500 mb temps will drop to -30 to -32C
across northern MA this afternoon with sharp gradient to the
south. Sunshine will give way to mostly cloudy skies as diurnal
clouds fill in. Rain and snow showers ongoing across upstate NY
into the Berkshires and expect sct convective showers to expand
and move SE cross SNE late morning through the afternoon. Focus
for showers will be across northern and E MA with less coverage
farther south and west across CT. Ptype will be snow showers
over the Berkshires where a coating to less than inch is
possible. Given cold air aloft, low freezing levels and steep
low level lapse rates, any showers may also contain small hail
or graupel or even some lightning. Best chance of any thunder
will be across northern MA where coldest air aloft is located.
Showers, cloudcover, and winds all diminish with the setting sun
and loss of daytime heating.
Northwest winds will become gusty late morning through early
evening gusting 20 to 30 mph. Highs will be mostly in the 40s to
near 50 across portions of RI and SE MA, but likely holding in
the 30s in the Berkshires.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Sunday night high pressure moves overhead setting up a night of good
radiational cooling beneath clear skies and diminishing wind. The
forecast has been trended toward MOS guidance, which isn't good news
for any tender vegetation out there. We'll see widespread lows in
the upper 20s and low 30s leading to widespread areas of frost.
Monday morning thus begins very chilly but under clear skies temps
will quickly rebound into the low 50s by mid morning and top out in
the mid 50s for the afternoon. The exception will be the immediate
coastline where seabreezes keep temperatures in the upper 40s. The
shortwave ridge axis crosses the region mid day and moisture begins
to work its way in leading first to cirrus then eventually
thickening and lowering clouds toward evening.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
* Strong coastal storm to bring wind, rain, and possibly snow for
higher elevations Monday night into Tuesday.
* Dry and cooler on Wednesday
* Warming trend settles in late week
Monday night/Tuesday
Strong coastal-low pressure system set to impact southern New
England late Monday night into Tuesday. Models have begun to come to
a consensus with respect to the timing and track of this system.
Latest guidance takes the low-pressure center almost directly over
Narragansett Bay. This would support strong wind gusts over
southeastern MA, the Cape, and Islands. Bufkit soundings suggest the
potential for 40+ knot wind gusts over these areas. Will continue
monitoring closely to see if wind headlines will be needed for these
areas. Fortunately the coastal flood threat looks to be benign at
the moment as timing of strongest winds/storm surge is expected to
coincide with astronomical low-tide Tuesday morning. Nonetheless,
there does exist the potential for minor coastal flooding with the
afternoon high tide Tuesday. Will continue monitoring this area of
the forecast closely as well.
Aside from the strong winds for the east/southeastern areas, there
also exists a possibility for wintry precipitation with this system.
Fortunately for those who have had enough snow for this season, any
accumulating snowfall will be confined to the higher elevations of
The Berkshires and the Worcester Hills. Given the latest guidance
has this system trending toward a more inland track, confidence in
any measurable snowfall is highest over The Berkshires. Strong
forcing and abundant moisture is expected to produce moderate
precipitation accumulations in the 1 to 1.25 inch range with
isolated higher amounts. Thus, we could see a few inches of snow
over the eastern slopes of The Berkshires where vertical temperature
profiles are expected to be cold enough to support snowfall through
Tuesday morning.
Precipitation comes to an end by late morning/early afternoon
Tuesday as the storm quickly moves northeast. Remainder of the day
will be cool and windy with temps topping out in the low to mid 50s.
Wednesday
High pressure begins to build into the region on Wednesday
supporting seasonable conditions. Wednesday high temperatures top
out in the mid to upper 50s. Cold pool aloft will support steep low-
level lapse rates and efficient mixing which will allow for some
gusty winds Wednesday afternoon.
Thursday through Sunday
Warming trend settles in late week. Weak frontal passage presents
another opportunity for precipitation Thursday night into Friday.
Broad upper-level ridge builds over the east coast next weekend
supporting warm/dry conditions for the northeast.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF update...
Through 00z...BKN-OVC cigs 4-6k ft clearing 22-00z. Sct
SHRA or SHSN higher terrain with graupel or pea-sized hail
possible in stronger showers dissipating 22-00z. NW gusts 20-30
kt.
Tonight...High confidence. VFR. Diminishing NW wind becoming
light.
Monday...VFR. Increasing high clouds in the afternoon. Winds
becoming E/SE 10-15 kt.
Monday night...Conditions deteriorating to MVFR/IFR with areas
LIFR as rain overspreads the region. Heavy rain at times. Rain
mixing with and changing to snow over the Berkshires and
northern Worcester hills. Accumulating wet snow most likely
across the higher elevations of the Berkshires. Increasing ESE
winds after midnight with gusts 30-40 kt developing along the
coast and possible brief 50 kt gusts Cape/Islands. Strongest
winds 06-12z.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Tuesday through Thursday/...
Tuesday: Mainly MVFR, with areas IFR possible. Windy with gusts
up to 35 kt. RA likely.
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night: VFR.
Thursday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today into Tonight: Moderate confidence.
NW winds increasing today with gusts 15-25 kt through early
afternoon. SCAs are in place for the afternoon into the early
overnight hours. Seas 2-4 ft. Showers with graupel/small pea
hail possible during the afternoon on the eastern waters thru
sundown.
Monday: High confidence.
Winds becoming SE 5 to 10 kt. Seas 2-3 ft.
Outlook /Monday Night through Thursday/...
Monday: Winds less than 25 kt.
Monday Night: Low risk for gale force winds with gusts up to
35 kt. Local rough seas. Rain. Local visibility 1 to 3 nm.
Tuesday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 13 ft. Chance of rain.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 10 ft.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft.
Wednesday Night through Thursday: Winds less than 25 kt. Seas
up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from late Monday night through Tuesday afternoon
for ANZ232>235-237-254>256.
Small Craft Advisory until 11 PM EDT this evening for
ANZ232>235-237-255-256.
Small Craft Advisory until 8 PM EDT this evening for ANZ230-
236.
Gale Watch from late Monday night through Tuesday afternoon
for ANZ231-250-251.
Small Craft Advisory until 2 AM EDT Monday for ANZ231-250-251-
254.
&&
SYNOPSIS...BW/RM
NEAR TERM...KJC/BW
SHORT TERM...BW
LONG TERM...RM
AVIATION...KJC/RM
MARINE...KJC/BW/RMHazardous weather outlook, Apr 17, 4:43 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 443 AM EDT Sun Apr 17 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-180845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 443 AM EDT Sun Apr 17 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A coastal storm will bring widespread rain Monday night into Tuesday with accumulating wet snow possible over the higher terrain in interior MA. Best chance for several inches of heavy wet snow will be above 1500 ft in the Berkshires. This storm will also bring strong gusty winds along the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232>235-237-254>256-180845- Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 443 AM EDT Sun Apr 17 2022 ...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-250-251-180845- Cape Cod Bay- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- 443 AM EDT Sun Apr 17 2022 ...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-180845- Boston Harbor-Narragansett Bay- 443 AM EDT Sun Apr 17 2022 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A period of Gale force easterly winds is possible Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:28 AM EDT | Gale Watch | BOX | 12 hr | |
| Apr 17, 3:28 AM EDT | Small Craft Advisory | BOX | 12 hr | |
| Apr 17, 3:23 PM EDT | Gale Warning | BOX | 60 hr | |
| Apr 17, 3:23 PM EDT | Storm Warning | BOX | 43 hr |
Nearby
High Wind Watches in Massachusetts, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.